Illinois, 2004

Damaging Wind in Illinois, August 19, 2004

August 19, 2004 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 12:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 12:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU AUG 19 2004

.DISCUSSION...

A SLOW MOVING COLD FRONT SAGGING SOUTHWARD ACROSS BISTATE REGION
DURING THE MORNING HAS NOW BECOME STATIONARY ACROSS THE OZARKS
REGION...ALIGNING FROM NEAR SPRINGFIELD MISSOURI TO JUST SOUTH OF
THE ST. LOUIS METRO AREA NORTHEAST TO MATTOON ILLINOIS. BKN
STRATUS NORTH OF THE FRONT HAS KEPT TEMPERATURES 10 TO 20 DEGREES
BELOW NORMAL (LOW TO MID 60S)...WHILE TO THE SOUTH ABUNDANT SUNSHINE
HAS ALLOWED TEMPERATURES TO CLIMB INTO THE MID AND UPPER 80S.

AN AREA OF LOW PRESSURE IS FORECAST TO RIDE NORTHEAST ALONG THE
FRONTAL BOUNDARY TONIGHT AND FRIDAY. THE POTENTIAL OF HVY RAINFALL
EXISTS TONIGHT AND TOMORROW MORNING ACROSS THE AREA. ETA CONTINUES
TO KEEP BEST QPF ACROSS NORTHERN HALF OF MISSOURI...WHILE GFS QPF
BULLSEYE IS ALIGNED ACROSS CENTRAL CWA. AT THIS TIME IT SEEMS
REASONABLE THAT BEST CHANCES OF PRECIPITATION WILL BE ALONG AND
SOUTH OF FRONTAL BOUNDARY...WHERE BEST INSTABILITY AND DYNAMICS WILL
EXIST.

AS HIGH PRESSURE BUILDS ACROSS THE CENTRAL UNITED STATES THIS
WEEKEND...ONE CAN EXPECT ANOTHER COOLER THAN NORMAL WEEKEND WITH
HIGH TEMPERATURES IN THE LOWER 80S UNDER A MOSTLY SUNNY SKY.

A PATTERN CHANGE ALOFT IS INDEED FORECAST BY ALL MODELS TO START
TAKING SHAPE BY THE END OF THIS WEEKEND AND CONTINUE THROUGH EARLY
NEXT WEEK. UNCERTAINTY IN THE EXTENDED PERIOD FOCUSES AROUND THE
AMPLITUDE AND PROGRESSION OF THE MID LEVEL TROF THAT IS FORECAST TO
DIG ACROSS THE WESTERN CONUS. THE GFS AND UKMET KEEP THE TROF
PROGRESSIVE AND LESS AMPLIFIED...WHILE THE ECMWF DIGS THE TROF SOUTH
TO THE THE BAJA OF CALIFORNIA.  OBVIOUSLY THE AMPLITUDE OF THE TROF
OUT WEST WILL DICTATE THE STRENGTH OF THE RIDGE THAT WILL BUILD
ACROSS THE EASTERN CONUS. ULTIMATELY...TEMPERATURES WILL BE ON THE
RISE THROUGH THE EXTENDED PERIOD WITH LITTLE CHANCE OF SIGNIFICANT
PRECIPITATION...OR IN SIMPLER TERMS...SUMMER RETURNS TO THE MIDWEST.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Aug 19, 3:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU AUG 19 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA TONIGHT...STORMS WILL BECOME MORE NUMEROUS
LATE THIS EVENING INTO THE OVERNIGHT HOURS.

IN ADDITION THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL ACROSS
NORTHEAST AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG SYSTEM WILL CONTINUE TO MOVE EAST ACROSS OUR AREA ON FRIDAY
CONTINUING THE THREAT FOR THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
FOR THE ENTIRE AREA.  THESE HAZARDS WILL DIMINISH FRIDAY EVENING AS
THE SYSTEM PULLS AWAY TO THE EAST.  THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 19, 3:30 PM CST
Where
St. Clair County, 4 mi S of St Libory
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.317, -89.717

Thunderstorm winds blew the roof off a large barn on Lenzburg East Road. The entire roof was blown off and all the interior walls blown down. The debris blew across a road downing several power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419946.